Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Complex symplectic spaces and boundary value problems

Authors: W. N. Everitt and L. Markus
Journal: Bull. Amer. Math. Soc. 42 (2005), 461-500
MSC (2000): Primary 51A50, 46A03, 37K05; Secondary 46C20, 35J40, 34B05
Published electronically: July 7, 2005
MathSciNet review: 2163706
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper presents a review and summary of recent research on the boundary value problems for linear ordinary and partial differential equations, with special attention to the investigations of the current authors emphasizing the applications of complex symplectic spaces.

In the first part of the previous century, Stone and von Neumann formulated the theory of self-adjoint extensions of symmetric linear operators on a Hilbert space; in this connection Stone developed the properties of self-adjoint differential operators generated by boundary value problems for linear ordinary differential equations. Later, in diverse papers, Glazman, Krein and Naimark introduced certain algebraic techniques for the treatment of appropriate generalized boundary conditions. During the past dozen years, in a number of monographs and memoirs, the current authors of this expository summary have developed an extensive algebraic structure, complex symplectic spaces, with applications to both ordinary and partial linear boundary value problems.

As a consequence of the use of complex symplectic spaces, the results offer new insights into the theory and use of indefinite inner product spaces, particularly Krein spaces, from an algebraic viewpoint. For instance, detailed information is obtained concerning the separation and coupling of the boundary conditions at the endpoints of the intervals for ordinary differential operators (see the Balanced Intersection Principle), and the introduction of the generalized boundary conditions over the region for some elliptic partial differential operators (see the Harmonic operator).

References [Enhancements On Off] (What's this?)

  • 1. Abraham, R. and Marsden, J.E., Foundations of mechanics. (Benjamin/Cummings Publishing Co., Reading, MA: 1978.) MR 0515141 (81e:58025)
  • 2. Akhiezer, N.I. and Glazman, I.M., Theory of linear operators in Hilbert space: I and II. (Pitman and Scottish Academic Press, London: 1981; translated from the third Russian edition of 1977.) MR 0615736 (83i:47001a), MR 0615737 (83i:47001b)
  • 3. Bognár, J., Indefinite inner product spaces. (Springer-Verlag, Heidelberg: 1974.) MR 0467261 (57:7125)
  • 4. Birkhoff, G. and Mac Lane, S.A., A survey of modern algebra. (Macmillan Co., New York: 1953.) MR 0054551 (14,939a)
  • 5. Coddington, E.A. and Levinson, N., Theory of ordinary differential equations. (McGraw-Hill, New York: 1955.) MR 0069338 (16:1022b)
  • 6. Dunford, N. and Schwartz, J.T., Linear operators: I and II. (Wiley, New York: 1963.) MR 0188745 (32:6181)
  • 7. Everitt, W.N., On the deficiency index problem for ordinary differential operators: 1910-1977. Proceedings of the 1977 Uppsala International Conference on Differential Equations: 62-81; University of Uppsala, Sweden. (Distributed by Alquist and Wiksell International, Stockholm, Sweden: 1978.) MR 0477247 (57:16788)
  • 8. Everitt, W.N., Linear ordinary quasi-differential expressions. Proceedings of the 1983 Beijing Symposium on Differential Equations and Differential Geometry: 1-28; University of Beijing. (Science Press, University of Beijing, P.R. China: 1986.) MR 0880869
  • 9. Everitt, W.N. and Markus, L., The Glazman-Krein-Naimark theorem for ordinary differential operators. Operator Theory: Advances and Applications 98 (1997), 118-130. MR 1478469 (99c:47070)
  • 10. Everitt, W.N. and Markus, L., Boundary value problems and symplectic algebra for ordinary differential and quasi-differential operators. Mathematical Surveys and Monographs, 61. (American Mathematical Society, Providence, RI: 1999.) MR 1647856 (2000c:34030)
  • 11. Everitt, W.N. and Markus, L., Complex symmetric geometry with applications to ordinary differential operators. Trans. Amer. Math. Soc. 351 (1999), 4905-4945. MR 1637066 (2000c:34031)
  • 12. Everitt, W.N. and Markus, L., Multi-interval linear ordinary boundary value problems and complex symplectic algebra. Memoirs of the American Mathematical Society 151 (2001), Number 715. MR 1828557 (2002i:34154)
  • 13. Everitt, W.N. and Markus, L., Elliptic partial differential operators and symplectic algebra. Memoirs of the American Mathematical Society 162 (2003), Number 770. MR 1955204 (2004d:47054)
  • 14. Everitt, W.N. and Markus, L., Infinite dimensional complex symplectic spaces. Memoirs of the American Mathematical Society 171 (2004), Number 810. MR 2073219 (2005d:46048)
  • 15. Everitt, W.N., Markus, L. and Plum, M., An unusual self-adjoint linear partial differential operator. Trans. Amer. Math. Soc. 357 (2005), 1303-1324. MR 2115367
  • 16. Everitt, W.N., Markus, L., Muzzulini, M. and Plum, M., A continuum of unusual self-adjoint elliptic partial differential operators. (In preparation.)
  • 17. Everitt, W.N. and Race, D., Some remarks on linear ordinary quasi-differential expressions. Proc. London Math. Soc. (3) 54 (1987), 300-320. MR 0872809 (88b:34014)
  • 18. Everitt, W.N. and Zettl, A., Differential operators generated by a countable number of quasi-differential expressions on the real line. Proc. London Math. Soc. (3) 64 (1992), 524-544. MR 1152996 (93k:34182)
  • 19. Friedman, A., Partial differential equations. (Holt, Rinehart and Winston, New York: 1969.) MR 0445088 (56:3433)
  • 20. Guillemin, V. and Sternberg, S., Symplectic techniques in physics. (Cambridge University Press: 1990.) MR 1066693 (91d:58073)
  • 21. Halmos, P. R., Naive set theory. (Van Nostrand Company, Inc., New York: 1960; reprinted Springer-Verlag, New York: 1974.) MR 0453532 (56:11794)
  • 22. Kelley, J.L., General topology. (Van Nostrand Company, Inc., New York: 1955; reprinted Springer-Verlag, New York: 1975.) MR 0370454 (51:6681)
  • 23. Markus, L., Hamiltonian dynamics and symplectic manifolds. (Lecture notes, University of Minnesota Bookstore (1973), 1-256.)
  • 24. Markus, L., Control of quasi-differential equations. Ann. Polon. Math. 51 (1990), 229-239. MR 1093993 (91m:93020)
  • 25. Markus, L., The Sturm-Liouville group. J. Comp. Appl. Math. 171 (2004), 335-365. MR 2077212 (2005e:34071)
  • 26. McDuff, D. and Salamon, D., Introduction to symplectic topology. (Oxford University Press: 1995.) MR 1373431 (97b:58062)
  • 27. Naimark, M.A., Linear differential operators: II. (Ungar, New York: 1968. Translated from the second Russian edition.) MR 0262880 (41:7485)
  • 28. Rudin, W. Functional analysis. (McGraw-Hill, New York: 1973; second edition: 1991.) MR 1157815 (92k:46001)
  • 29. Shin, D. On the solutions of a linear quasi-differential equation of order $n.$ Mat. Sb. 7 (1940), 479-532. MR 0003310 (2:198b)
  • 30. Smirnov, V.I., A course of higher mathematics, 5 (Pergamon Press Monographs in Pure and Applied Mathematics 62, Oxford: 1964.) MR 0168707 (29:5964)
  • 31. Stone, M.H., Linear transformations in Hilbert space. American Mathematical Society Colloquium Publications, 15. (American Mathematical Society, Providence, Rhode Island: 1932.) MR 1451877 (99k:47001)
  • 32. Titchmarsh, E.C., Eigenfunction expansions, I. (Oxford University Press: second edition, 1962.) MR 0176151 (31:426)
  • 33. Titchmarsh, E.C., Eigenfunction expansions, II. (Oxford University Press: 1958.) MR 0094551 (20:1065)
  • 34. Wloka, J., Partial differential equations. (Cambridge University Press: 1987.) MR 0895589 (88d:35004)
  • 35. Zettl, A., Formally self-adjoint quasi-differential operators. Rocky Mountain J. Math. 5 (1975), 453-474. MR 0379976 (52:880)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 51A50, 46A03, 37K05, 46C20, 35J40, 34B05

Retrieve articles in all journals with MSC (2000): 51A50, 46A03, 37K05, 46C20, 35J40, 34B05

Additional Information

W. N. Everitt
Affiliation: School of Mathematics and Statistics, University of Birmingham, Edgbaston, Birmingham B15 2TT, England, UK

L. Markus
Affiliation: School of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455, USA

Keywords: Complex symplectic space, indefinite inner product space, topological linear space, ordinary and partial linear boundary value problem
Received by editor(s): March 10, 2005
Published electronically: July 7, 2005
Dedicated: Dedicated toProfessor Jaroslav Kurzweilon the occasion of his 80-th birthday
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society